TITLE

Elevated International Normalized Ratio associated with long-term azithromycin therapy in a child with cerebral palsy

AUTHOR(S)
Stork, Christine M.; Marraffa, Jeanna M.; Ragosta, Kevin; Wojcik, Susan M.; Angelino, Kenneth L.
PUB. DATE
June 2011
SOURCE
American Journal of Health-System Pharmacy;6/1/2011, Vol. 68 Issue 11, p1012
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Purpose. A case of coagulopathy in a preadolescent with cerebral palsy that developed after chronic prophylactic antibiotic use is reported. Summary. An 11-year-old boy with cerebral palsy was brought to the emergency department experiencing restlessness and decreased oxygen saturation. Evaluation of the patient revealed gallstone-related pancreatitis, with elevated serum amylase and lipase concentrations and abnormal liver function test results. At the time of the initial evaluation, the International Normalized Ratio (INR) was 6.54 (normal range, 0.8-1.2), and the activated partial thromboplastin time was 53.8 seconds (normal range, 24.4-34.8 seconds). The boy's medication history included use of azithromycin 200 mg every other day for about two years for antiinflammatory therapy. On confirmation of the elevated INR 2 hours after the initial evaluation, azithromycin was discontinued, and a single dose of phytonadione 2 mg was administered. About 14 hours after phytonadione administration, the INR had declined to 0.94; 43 hours later, the INR remained within the normal range without further phytonadione therapy. Using the probability scale of Naranjo and colleagues, this case was rated as a probable drug-related adverse event. Previous reports have linked the development of vitamin K deficiency and impaired coagulation to long-term antibiotic use, but not specifically to use of azithromycin or other macrolide antibiotics. Conclusion. An elevated INR in a child with cerebral palsy was evidently related to long-term therapy with azithromycin. The abnormal INR normalized after discontinuation of azithromycin and administration of one dose of phytonadione.
ACCESSION #
61140365

 

Related Articles

  • Vitamin K deficiency bleeding presenting as impending brain herniation. Gopakumar, H.; Sivji, R.; Rajiv, P. K. // Journal of Pediatric Neurosciences;Jan-Jun2010, Vol. 5 Issue 1, p55 

    It is presently a universal practice to administer vitamin K at birth. Hence, the serious bleeding manifestations from vitamin K deficiency are nowadays very rare. We describe a case of late vitamin K deficiency bleeding presenting as intracranial hemorrhage with impending coning and the related...

  • Vitamin K and Bone Health. Nick, Gina L. // Townsend Letter for Doctors & Patients;Apr2005, Issue 261, p39 

    Comments on the results of several research on the benefits of vitamin K for bone health. Components of vitamin K approved for use in drugs for the treatment of coagulation disorders; Disorders resulting from vitamin K deficiency; Pharmaceutical treatment of bone disorders such as osteoporosis.

  • Rotation Thromboelastography for Assessment of Hypercoagulation and Thrombosis in Patients with Cardiovascular Diseases. Dimitrova-Karamfilova, Antoaneta; Patokova, Yuliana; Solarova, Tania; Petrova, Irina; Natchev, Gencho // Journal of Life Sciences;Jan2012, Vol. 6 Issue 1, p28 

    Hypercoagulation is not detected in clinical practice with routinely performed blood coagulation tests. More advanced laboratory analyses to detect or monitor hypercoagulation have not yet been introduced into routine clinical management. Thromboelastography assesses the influence of plasma...

  • Azithromycin does not look cardiotoxic in a general population.  // BMJ: British Medical Journal;5/11/2013, Vol. 346 Issue 7907, p9 

    The article reports a study which found that azithromycin use was not associated with an increased risk of death from cardiovascular causes in a general population of young and middle-aged adults.

  • TRACHOMA CONTROL. Solomon, Anthony W.; Baltussen, R.; Smith, A.; Chisholm, D. // BMJ: British Medical Journal (Overseas & Retired Doctors Edition;4/14/2012, Vol. 344 Issue 7852, p30 

    A letter to the editor is presented in response to the article "What are the Priorities for Prevention and Control of Non-Communicable Diseases and Injuries in Sub-Saharan Africa and South East Asia," by D. Chisholm and colleagues in the March 2, 2012 issue.

  • Azithromycin: Double-edged Sword in Treatment of Non-CF Bronchiectasis.  // AARC Times;Jul2013, Vol. 37 Issue 7, p139 

    The article discusses a study published in the March 27, 2013 edition of "The Journal of the American Medical Association" about the effectiveness of low-dose macrolide therapy in reducing exacerbation frequency in patients with non-cystic fibrosis bronchiectasis.

  • Azithromycin/simvastatin interaction.  // Reactions Weekly;4/23/2011, Issue 1348/1349, p10 

    The article describes the case of a 73-year-old man who acquired rhabdomyolysis while undergoing concomitant treatment with simvastatin and azithromycin.

  • Azithromycin/clarithromycin.  // Reactions Weekly;1/22/2011, Issue 1335, p10 

    The article describes the case of a 68-year-old women who acquired drug hypersensitivity and anaphylaxis following treatment with azithromycin and clarithromycin.

  • Azithromycin May Reduce LRTI Severity in Kids.  // AARC Times;Feb2016, Vol. 40 Issue 2, p43 

    The article reports on a 2016 study which shows that early administration of azithromycin in children during an apparent respiratory tract infection (RTI) is likely to prevent the condition's progression to a severe lower respiratory tract infection (LRTI).

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics